Research in Number Theory

, 5:33 | Cite as

Cyclic covers and Ihara’s question

  • Christopher RasmussenEmail author
  • Akio Tamagawa


Let \(\ell \) be a rational prime. Given a superelliptic curve C / k of \(\ell \)-power degree, we describe the field generated by the \(\ell \)-power torsion of the Jacobian variety in terms of the branch set and reduction type of C (and hence, in terms of data determined by a suitable affine model of C). If the Jacobian is good away from \(\ell \) and the branch set is defined over a pro-\(\ell \) extension of \(k({\varvec{\upmu }}_{\ell ^\infty })\) unramified away from \(\ell \), then the \(\ell \)-power torsion of the Jacobian is rational over the maximal such extension. By decomposing the covering into a chain of successive cyclic \(\ell \)-coverings, the mod \(\ell \) Galois representation attached to the Jacobian is decomposed into a block upper triangular form. The blocks on the diagonal of this form are further decomposed in terms of the Tate twists of certain subgroups \(W_s\) of the quotients of the Jacobians of consecutive coverings. The result is a natural extension of earlier work by Anderson and Ihara, who demonstrated that a stricter condition on the branch locus guarantees the \(\ell \)-power torsion of the Jacobian is rational over the fixed field of the kernel of the canonical pro-\(\ell \) outer Galois representation attached to an open subset of \({\mathbb {P}}^1\).



  1. 1.
    Anderson, G., Ihara, Y.: Pro-\(\ell \) branched coverings of \(\mathbb{P}^1\) and higher circular \(\ell \)-units. Ann. Math. (2) 128(2), 271–293 (1988)Google Scholar
  2. 2.
    Brown, F.: Mixed Tate motives over \(\mathbb{Z}\). Ann. Math. (2) 175(2), 949–976 (2012)Google Scholar
  3. 3.
    Koch, H.: Algebraic Number Theory, Russian edn. Springer, Berlin (1997). Reprint of the 1992 translationCrossRefGoogle Scholar
  4. 4.
    Milne, J.S.: Étale Cohomology. Princeton Mathematical Series, vol. 33. Princeton University Press, Princeton, NJ (1980)zbMATHGoogle Scholar
  5. 5.
    Malmskog, B., Rasmussen, C.: Picard curves over \({\mathbb{Q}}\) with good reduction away from 3. LMS J. Comput. Math. 19(2), 382–408 (2016)Google Scholar
  6. 6.
    Rasmussen, C., Tamagawa, A.: Arithmetic of abelian varieties with constrained torsion. Trans. Am. Math. Soc. 369(4), 2395–2424 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Shatz, S.: Group schemes, formal groups, and \(p\)-divisible groups. In: Arithmetic Geometry (Storrs, Conn., 1984), pp. 29–78. Springer, New York (1986)Google Scholar
  8. 8.
    Sharifi, R.T.: Relationships between conjectures on the structure of pro-\(p\) Galois groups unramified outside \(p\). In: Arithmetic Fundamental Groups and Noncommutative Algebra (Berkeley, CA, 1999). Proceedings of Symposia in Pure Mathematics, vol. 70, pp. 275–284. American Mathematical Society, Providence, RI (2002)Google Scholar
  9. 9.
    Serre, J.-P., Tate, J.: Good reduction of abelian varieties. Ann. Math. 2(88), 492–517 (1968)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Research Institute for Mathematical SciencesKyoto UniversityKyotoJapan

Personalised recommendations